Alert archive / West Virginia / Flash Flood Watches in 2012

Flash Flood Watch 4, NWS Charleston, WV

March 15, 201223 counties in West Virginia; 4 counties in Kentucky; 9 counties in Ohio

NWS Charleston, WV issued this flash flood watch at Mar 15, 2012, 10:13 PM EDT for 23 counties in West Virginia; 4 counties in Kentucky; 9 counties in Ohio. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2012, 10:13 PM EDT (02:13 UTC)
Expired
Mar 16, 2012, 2:38 PM EDT
In force
16 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 36 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Gilmer County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WGUS61 KRLX 160213
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1013 PM EDT THU MAR 15 2012

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013-014-024>026-
033>035-161015-
/O.EXP.KRLX.FF.A.0003.000000T0000Z-120316T0200Z/
/O.NEW.KRLX.FF.A.0004.120316T0213Z-120316T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-
MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...
IRONTON...SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...HARTS...ALUM CREEK...HAMLIN...
TEAYS VALLEY...HURRICANE...WILLIAMSON...LOGAN...CHAPMANVILLE...
MAN...MADISON...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY
1013 PM EDT THU MAR 15 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...FLASH FLOOD WATCH HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... 
  SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND 
  LAWRENCE KY. IN SOUTHEAST OHIO...ATHENS...GALLIA...JACKSON 
  OH...LAWRENCE OH...MORGAN...MEIGS...PERRY AND VINTON. IN WEST 
  VIRGINIA...BOONE...CABELL...LINCOLN...LOGAN...MASON... 
  MCDOWELL...MINGO...PUTNAM...RALEIGH...WAYNE AND WYOMING. 

* THROUGH FRIDAY MORNING. THE FLASH FLOOD WATCH FOR EARLIER
  THURSDAY IS OVER.

* A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY MORNING.
  A DISSIPATING COMPLEX MOVING THROUGH OVERNIGHT IS NOT EXPECTED
  TO CAUSE WIDESPREAD PROBLEMS...ALTHOUGH LOCALLY HEAVY RAIN IS
  POSSIBLE. THE GREATER THREAT WILL BE WITH THE SHOWERS AND
  THUNDERSTORMS ARRIVING FIRST THING FRIDAY MORNING.

* MANY AREAS HAVE ALREADY SEEN HEAVY RAINFALL THURSDAY...AND HAVE
  QUICKLY SATURATED THE GROUND. GIVEN THE TIME OF YEAR...THE LACK
  OF VEGETATION WILL PROMOTE RUNOFF. IT IS POSSIBLE FOR
  CREEKS...STREAMS...AND CULVERTS TO FILL QUICKLY... ESPECIALLY
  WHERE THUNDERSTORMS TRAIN OVER THE SAME AREA. RAINFALL RATES OF
  OVER ONE INCH PER HOUR ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO AND WEST VIRGINIA HAS EXPIRED.

$$

OHZ076-WVZ008>010-015>019-027>030-036>039-161015-
/O.NEW.KRLX.FF.A.0004.120316T0213Z-120316T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON-JACKSON WV-WOOD-PLEASANTS-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-CLAY-BRAXTON-GILMER-LEWIS-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
INCLUDING THE CITIES OF...MARIETTA...BELPRE...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...SPENCER...
ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...CLAY...
SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON
1013 PM EDT THU MAR 15 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST OHIO AND WEST
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST OHIO...
  WASHINGTON.
  IN WEST VIRGINIA...BRAXTON...CALHOUN...CLAY...
  FAYETTE...GILMER...JACKSON WV...KANAWHA...LEWIS...NICHOLAS...
  PLEASANTS...RITCHIE...ROANE...UPSHUR...WEBSTER...WIRT AND WOOD.

* THROUGH FRIDAY MORNING

* A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY MORNING.
  A DISSIPATING COMPLEX MOVING THROUGH OVERNIGHT IS NOT EXPECTED
  TO CAUSE WIDESPREAD PROBLEMS...ALTHOUGH LOCALLY HEAVY RAIN IS
  POSSIBLE. THE GREATER THREAT WILL BE WITH THE SHOWERS AND
  THUNDERSTORMS ARRIVING FIRST THING FRIDAY MORNING.

* GIVEN THE TIME OF YEAR...THE LACK OF VEGETATION WILL PROMOTE
  RUNOFF. IT IS POSSIBLE FOR CREEKS...STREAMS...AND CULVERTS TO
  FILL QUICKLY... ESPECIALLY WHERE THUNDERSTORMS TRAIN OVER THE
  SAME AREA. RAINFALL RATES OF OVER AN ONE INCH PER HOUR ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

TRM
3 follow-up statements
304 
WGUS61 KRLX 160855
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
455 AM EDT FRI MAR 16 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-
024>030-033>039-161600-
/O.CON.KRLX.FF.A.0004.000000T0000Z-120316T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...HARTS...
ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WILLIAMSON...LOGAN...
CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...WELCH...GARY...WAR...MULLENS...
OCEANA...PINEVILLE...BECKLEY...FAYETTEVILLE...SUMMERSVILLE...
RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...BUCKHANNON
455 AM EDT FRI MAR 16 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE KY. IN 
  SOUTHEAST OHIO...ATHENS...GALLIA...JACKSON OH...LAWRENCE OH... 
  MORGAN...MEIGS...PERRY...VINTON AND WASHINGTON. IN WEST 
  VIRGINIA...BOONE...BRAXTON...CABELL...CALHOUN...CLAY... 
  FAYETTE...GILMER...JACKSON WV...KANAWHA...LEWIS...LINCOLN... 
  LOGAN...MASON...MCDOWELL...MINGO...NICHOLAS...PLEASANTS... 
  PUTNAM...RALEIGH...RITCHIE...ROANE...UPSHUR...WAYNE... 
  WEBSTER...WIRT...WOOD AND WYOMING. 

* UNTIL NOON EDT TODAY

* A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS MORNING. 

* MANY AREAS HAVE ALREADY SEEN HEAVY RAINFALL. THIS HAS MADE THE
  GROUND VERY SATURATED . GIVEN THE TIME OF YEAR... THE LACK OF
  VEGETATION WILL PROMOTE RUNOFF. IT IS POSSIBLE FOR
  CREEKS...STREAMS...AND CULVERTS TO FILL QUICKLY... ESPECIALLY
  WHERE THUNDERSTORMS TRAIN OVER THE SAME AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.



$$
270 
WGUS61 KRLX 161530
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1130 AM EDT FRI MAR 16 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-014>019-
027>030-035>039-161630-
/O.CAN.KRLX.FF.A.0004.000000T0000Z-120316T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-CLAY-BRAXTON-GILMER-LEWIS-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...
PENNSBORO...CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...
WESTON...BECKLEY...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...
CRAIGSVILLE...WEBSTER SPRINGS...BUCKHANNON
1130 AM EDT FRI MAR 16 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO AND WEST VIRGINIA HAS BEEN CANCELLED. 

THE THREAT OF HEAVY RAIN HAS DIMINISHED FOR TODAY.  


$$

WVZ013-024>026-033-034-162200-
/O.EXT.KRLX.FF.A.0004.000000T0000Z-120316T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
INCLUDING THE CITIES OF...HARTS...ALUM CREEK...HAMLIN...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE
1130 AM EDT FRI MAR 16 2012

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF SOUTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...BOONE...LINCOLN...LOGAN...MCDOWELL...MINGO AND 
  WYOMING. 

* UNTIL 6 PM EDT THIS EVENING

* THE PROBABILITY OF REDEVELOPMENT OF SHOWERS IS RELATIVELY LOW.
  HOWEVER...DUE TO THE WET GROUND...AND THE LACK OF VEGETATION...
  RAIN AMOUNTS OF ONLY A HALF INCH TO AN INCH WOULD BE A CONCERN.

* IT IS STILL POSSIBLE FOR CREEKS...STREAMS...AND CULVERTS TO FILL
  QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION.
THOSE LIVING OR DRIVING ALONG FLOOD PRONE SMALL STREAMS...PLUS
COUNTY OFFICIALS....SHOULD MONITOR WATER LEVELS FREQUENTLY IF
SHOWERS REDEVELOP. BE PREPARED TO TAKE ACTION QUICKLY.


$$

KTB
495 
WGUS61 KRLX 161838
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT FRI MAR 16 2012

WVZ013-024>026-033-034-161945-
/O.CAN.KRLX.FF.A.0004.000000T0000Z-120316T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
INCLUDING THE CITIES OF...HARTS...ALUM CREEK...HAMLIN...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE
238 PM EDT FRI MAR 16 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN WEST VIRGINIA HAS
BEEN CANCELLED. 

THE HEAVIEST RAINS THIS AFTERNOON SHOULD REMAIN TO THE SOUTH. SO
THE THREAT OF FLASH FLOODING HAS DIMINISHED FOR THIS AFTERNOON AND
EARLY EVENING.

HOWEVER...SHOWERS ARE STILL POSSIBLE THROUGH THE WEEKEND...WITH
THE GREATEST COVERAGE EXPECTED SATURDAY NIGHT AND ON SUNDAY. WITH
THE WET GROUND...LACK OF VEGETATION...AND THE WEAK WIND
FLOW...FLASH FLOOD WATCHES COULD BE REISSUED. MONITOR FORECASTS
THROUGH THE WEEKEND.

$$

KTB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Mar 15, 7:45 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 15, 7:45 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
745 PM EDT THU MAR 15 2012

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WITH SHOWERS TONIGHT INTO SUNDAY. HIGH
PRESSURE EARLY NEXT WEEK WITH MILD TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
730 PM UPDATE...RADAR CURRENTLY SHOWS A LINE OF STRONG TO SEVERE
STORMS WEST OF OUR FORECAST AREA...WITH WHAT APPEARS TO BE A SLOW
WEAKENING TREND. MODELS AND TIME OF DAY INDICATE THAT THE STORMS
SHOULD CONTINUE WEAKENING AS THEY MOVE INTO THE TRI-STATE AREA...BUT
STILL INCREASED POPS AND ADDED STRONG THUNDERSTORM WORDING TO
WEATHER FOR OUR WESTERN MOST COUNTIES FOR THE NEXT THREE HOURS.
CURRENT THINKING IS THESE STRONGER STORMS WILL MAKE IT TO ABOUT
HUNTINGTON...WEAKENING TO SCATTERED GUSTY SHOWERS FARTHER EAST.

ALSO MADE SOME SUBSTANTIAL ADJUSTMENTS TO HOURLY TEMPS THIS EVENING
BASED ON CURRENT OBS WHICH ARE MUCH COOLER THAN THE HOURLY GRIDS.
HOWEVER DID NOT MAKE ANY BIG CHANGES TO OVERNIGHT LOWS.

PREVIOUS DISCUSSION...
PRIMARY FORECAST CONCERN FOR THE NEAR TERM CONTINUES TO BE CHANCES
OF PERIODIC SHOWERS/THUNDERSTORMS ACROSS THE AREA AND SUBSEQUENT
HYDRO CONCERNS.

AS OF 18Z CURRENT BATCH OF SHOWERS AND THUNDERSTORMS PRIMARILY
ACROSS SOUTHERN AND WESTERN PARTS OF THE FORECAST AREA SHOULD
CONTINUE MOVING TO THE EAST/SOUTHEAST. STORMS MAY CONTINUE TO BE
STRONG TO MARGINALLY SEVERE THROUGH ABOUT 21Z BEFORE WEAKER SHEAR
MOVES OVER THE AREA. IN ITS WAKE ADDITIONAL DEVELOPMENT IS FORMING
ACROSS WESTERN KENTUCKY ASSOCIATED WITH THE NEXT SHORTWAVE MOVING
EAST/NORTHEAST THROUGH THE MEAN FLOW. IN SHORT...THERE SHOULD BE A
BRIEF LULL IN PRECIP COVERAGE AND INTENSITY THIS EVENING AND
POSSIBLY INTO THE EARLY OVERNIGHT HOURS BEFORE THE NEXT ROUND MAKES
IN INTO THE AREA BETWEEN 06Z-09Z. WEAKER SHEAR OVERNIGHT WILL ALSO
INCREASE WITH THE APPROACH OF THE SHORTWAVE TO AROUND 25KTS. MUCAPE
ALSO INCREASES AS WELL BETWEEN 09Z-12Z WITH VALUES OF AROUND
500J-600J AS WELL. THOUGH SHEAR ISN/T IMPRESSIVE...ITS OBVIOUSLY
CLOSE ENOUGH TO KEEP AN EYE ON WITH REGARD TO SEVERE POTENTIAL.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
LOOKING MORE LIKE A MAY OR JUNE TYPE PATTERN THAN A MID MARCH
WEATHER PATTERN FOR THE MIDDLE OHIO VALLEY. LONG WAVE PATTERN HINTS
AT RIDGING IN THE LOWER RESOLUTION PROGS...BUT EXAMINATION OF THE
12KM NAM CONTINUES TO DEPICT NUMEROUS SHORTWAVE TROUGHS EMBEDDED IN
THE LARGE SCALE FLOW. SAME GOES WITH THE VORTICITY FIELDS. FOR
FRIDAY...VERTICAL PROFILES EXHIBIT SIGNIFICANT INSTABILITY...AIDED
BY DEWPOINTS APPROACHING 60F OVER THE WESTERN ZONES. WILL ALSO BE
SATURATED THROUGH THE EQUILIBRIUM LEVEL...WITH MODEST CAPE...BUT
EXISTING UPWARD THROUGH THE COLUMN PAST 300MB. PRECIPITABLE WATER
VALUES WILL REMAIN BETWEEN 1.00 AND 1.25 INCHES...A RATHER HIGH
WATER CONTENT GIVEN THE TIME OF YEAR. NOT HELPING MATTERS IS THE
LACK OF VEGETATION TO ABSORB SOME OF THE RAINFALL...AND WITH THE
GROUND SATURATED IN THE WESTERN HALF OF THE CWA FROM THE ACTION
ONGOING TODAY...RUNOFF WILL CONTINUE TO BE A PROBLEM. MAY NEED TO
LEAVE THE FLASH FLOOD WATCH FOR AN EXTENDED PERIOD OF TIME...BUT
WILL LET THE EVENING SHIFT ULTIMATELY MAKE THAT DECISION. BOTTOM
LINE...TOMORROW LOOKS A LOT LIKE TODAY IN TERMS OF THE SYNOPTIC SET
UP...AND DO NOT HAVE ANY REASON TO THINK MULTIPLE ROUNDS OF
THUNDERSTORMS WILL NOT OCCUR.

INTO THE WEEKEND...CANNOT STABILIZE THE ATMOSPHERE...ALTHOUGH
SATURDAY WILL HAVE SOME DRY AIR INTRUSION ABOVE 600MB. SO WHILE MORE
SHOWERS AND STORMS ARE POSSIBLE...THE PRECIPITABLE WATER VALUES
SHOULD COME DOWN A BIT. THE RIDGE ALOFT WILL BE CENTERED JUST TO THE
EAST NORTHEAST INTO SOUTHERN PENNSYLVANIA AND THE DELMARVA...AND
SHOULD EXERT A SMALL AMOUNT OF INFLUENCE KEEPING THE NORTHERN ZONES
DRIER. LIKELY WILL NOT HAVE A FAR ENOUGH REACH TO AFFECT THE
SOUTHERN AND WESTERN ZONES WHERE THE CHANCES FOR CONVECTION ARE
BETTER. AS A RESULT...HAVE LOWER POPS OVERALL...WITH CHANCE IN THE
SOUTHERN MOUNTAINS. SUNDAY...MAY SEE ANOTHER SLIGHT UPTICK IN
OVERALL ACTIVITY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UNSETTLED WEATHER TO CONTINUE IN THE LONG TERM...ESPECIALLY EARLY ON
AS SEVERAL UPPER LEVEL DISTURBANCES CONTINUE TO MOVE THROUGH THE
REGION. PLENTY OF MOISTURE WILL CONTINUE TO BE IN PLACE ACROSS THE
AREA...WITH PW VALUES CONTINUING TO BE OVER AN INCH...OR ABOUT 2
STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. THIS MAY
CONTINUE TO LEAD TO WATER ISSUES ACROSS THE CWA...AND WILL HAVE TO
CONTINUE TO BE MONITORED. THERE MAY BE A BRIEF BREAK IN THE
PRECIPITATION MID WEEK AS UPPER LEVEL RIDGING TRIES TO TAKE HOLD
ACROSS THE EASTERN U.S....HOWEVER...ANY DRYING WILL BE SHORT LIVED
AS BOTH GFS AND ECMWF ARE IN AGREEMENT OF A CUTOFF LOW FORMING TO
OUR SOUTH AND WEST....THAT WILL CONTINUE TO PUSH MOISTURE NORTHWARD
INTO OUR AREA TOWARDS THE END OF THE LONG TERM PERIOD. AS A
RESULT...COULD SEE ANOTHER SOAKER OF A SITUATION...AND DEPENDING ON
HOW THE WEEK SHAPES UP...POSSIBLE CONTINUED WATER PROBLEMS. ELECTED
TO FOLLOW HPC THINKING IN THE LONG TERM...MAINLY KEEPING SLIGHT
CHANCE POPS DUE TO UNCERTAINTY.

&&

 .AVIATION /00Z THURSDAY THROUGH TUESDAY/...
KIND OF A MIXED BAG OF WEATHER GOING ON FOR THE TAF PERIOD. FIRST
CONCERN IS STRONG THUNDERSTORMS MOVING IN FROM THE WEST...EXPECT
THESE TO IMPACT KHTS BEFORE 02Z WITH THE POSSIBILITY OF GUSTY WINDS
AND SMALL HAIL...WILL HANDLE THIS WITH A TEMPO. THESE STORMS SHOULD
WEAKEN AS THEY MOVE EAST...SO LITTLE TO ANY IMPACT FROM THEM TO
OTHER TAF SITES.

NEXT CONCERN FOR TONIGHT IS DEVELOPMENT OF FOG. WITH A GOOD AMOUNT
OF GROUND MOISTURE AVAILABLE FROM TODAYS RAIN...ANY BREAKS IN THE
CLOUDS COULD GET THE FOG GOING. WITH THAT SAID...CLOUDS SHOULD
BE INCREASING OVERNIGHT. LAV PROBABILITIES DO SHOW AT LEAST A CHANCE
OF MVFR VISIBILITIES WITH FOG...SO TRIED TO TIME SOME MVFR FOG INTO
TAFS BASED ON PRECIP AND SKY TRENDS.

MORE SHOWERS ARE EXPECTED ON FRIDAY...BRINGING PERIODS OF MVFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING OF MVFR DUE TO SHOWERS AND FOG MAY
DIFFER. COULD SEE DENSE FOG DEVELOP IN FOG PRONE AREAS TONIGHT IF
CLOUDS DO NOT INCREASE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 03/16/12
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    M    M    M    L    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    M    M    H    M    M    M    M
PKB CONSISTENCY  H    M    H    M    M    M    M    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H

AFTER 00Z SATURDAY...
FOG IS POSSIBLE EARLY SATURDAY MORNING...SOME OF IT COULD BE DENSE.
MAY ALSO SEE BRIEF DROPS INTO IFR IN HEAVIER SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ005>007-
     013-014-024>026-033>035.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ066-067-
     075-083>087.
KY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...50/SL/26/MZ
NEAR TERM...MZ/50
SHORT TERM...26
LONG TERM...SL
AVIATION...MZ
Hazardous weather outlook, Mar 15, 12:48 PM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1248 PM EDT THU MAR 15 2012

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013-014-024>026-
033>035-161700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-
MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
1248 PM EDT THU MAR 15 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-VAZ003-004-WVZ008>011-015>020-027>032-036>040-046-047-161700-
WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
1248 PM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 15, 4:34 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      GILBERT CREEK           37.58N  81.89W
03/15/2012                   MINGO              WV   PUBLIC

            GILBERT CREEK AHD BING CREEK ARE OUT OF THEIR BANKS.

&&

EVENT NUMBER RLX1200200

ARB

Nearby

Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Ohio, 2012Flash Flood Watches in Kentucky, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.